Hail, Coke
- When
- March 28, 2:34 PM CST
- Where
- Coke County, 2.38 mi SSE of Oak Creek Res
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.040, -100.250
A potent upper level system and an associated frontal boundary resulted in the development of a few discrete supercell thunderstorms that spawned at least four tornadoes and a few reports of large hail in the Big Country. However, according to Storm Chaser videos, these tornadoes remained over open country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A potent upper level system and an associated frontal boundary resulted in the development of a few discrete supercell thunderstorms that spawned at least four tornadoes and a few reports of large hail in the Big Country. However, according to Storm Chaser videos, these tornadoes remained over open country. As the system evolved into a line of storms during the evening, it resulted in several wind damage reports across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 28, 2:28 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 328 PM CDT Tue Mar 28 2017 .SHORT TERM... (Tonight and Wednesday) ...Severe weather expected this afternoon and tonight... There is a moderate risk of severe weather this afternoon and overnight along and north of I-20; with an elevated risk across the rest of West Central Texas. Scattered thunderstorms are expected to develop from Ozona to San Angelo to Brownwood, then northward into the Big Country this afternoon. Large hail, damaging winds, and localized flooding are possible. There is also the threat of an isolated tornado this afternoon and evening, mainly in the Big Country. A second line of thunderstorms will move east from the Permian Basin...into western sections of the Concho Valley and Big Country this evening, then across the rest of West Central Texas overnight. This second line of storms should be along a Sonora to San Angelo to Abilene line 9 to 11 PM. Winds will shift southwest after the line of storms moves through. Severe weather is also expected with this second line. A very unstable atmosphere is in place with MUCAPES of 3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS. Storms should exit eastern counties by daybreak Wednesday. A few wraparound showers are possible Wednesday afternoon, north of I-20, as the upper low moves east across North Texas. Downslope southwest to west winds should allow temperatures to rise into the upper 70s to lower 80s. 04 .LONG TERM... (Wednesday Night through Tuesday) Some wrap-around showers and thunderstorms will be possible across the northern Big Country Wedneday night as an upper low moves east our of the Panhandle. Highs on Wednesday will be in the mid 70 to upper 70s across the northern half of the area to near 80 over the southern half of the area. A cold front will move through the region Wednesday night with morning lows on Thursday in the upper 40s. Slightly cooler temperatures are expected behind the cold front on Thursday, with highs in the low to mid 70s. Upper level ridging will build into the area in the wake of the exiting upper low with dry conditions and afternoon highs warming into the mid and upper 80s on Friday. The next upper level low will move over New Mexico on Saturday bringing southwest winds aloft over the forecast area. There will be a chance of showers and thunderstorms over most of the forecast area Saturday through Sunday night as the upper low moves across the forecast area. Saturday highs will be around 80s with lower 70s on Sunday behind a Pacific cold front.Saturday and Sunday lows will be in the mid 50s. Monday and Tuesday will be dry with morning lows in the lower 50s. Afternoon highs on Monday and Tuesday will warm into the upper 70s and lower 80s. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 54 77 48 72 / 80 10 10 0 San Angelo 53 80 48 78 / 80 5 0 0 Junction 54 81 49 76 / 90 5 5 0 Brownwood 54 79 49 73 / 90 10 5 5 Sweetwater 53 74 46 74 / 70 20 10 0 Ozona 52 78 48 77 / 80 5 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service SAN ANGELO TX 106 PM CDT Tue Mar 28 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-291815- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 106 PM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a moderate risk of severe thunderstorms this afternoon and evening in the Big Country, along and north of I-20. There is an enhanced risk of severe storms across the rest of West Central Texas this afternoon and overnight. Scattered thunderstorms, some severe, are expected to develop along and north of Sterling City...Ballinger...Brownwood line after 3 PM this afternoon. Large hail, damaging winds and localized flooding is possible. An isolated tornado is also possible. A second, north to south line of severe storms, is expected to develop early this evening in Crockett county, western Concho valley and Big Country...then move east across West Central Texas overnight. These storms will also be capable of large hail, damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of strong to severe thunderstorms is possible Saturday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon into the evening hours.
Special Weather Statement National Weather Service San Angelo TX 250 PM CDT TUE MAR 28 2017 TXZ065-066-072-282015- Runnels TX-Tom Green TX-Coke TX- 250 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND NORTHWESTERN RUNNELS COUNTIES UNTIL 315 PM CDT... At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near Tennyson, or 15 miles southeast of Robert Lee, moving north at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Maverick around 255 PM CDT. Bronte and Norton around 300 PM CDT. Other locations impacted by this storm include Wilmeth and Us- 277 Near The Tom Green-Coke County Line. A severe thunderstorm watch remains in effect until 1000 PM CDT for west central Texas. LAT...LON 3169 10039 3204 10024 3197 9999 3162 10022 TIME...MOT...LOC 1950Z 198DEG 39KT 3178 10025 Woodward
The San Angelo radar (KSJT), 78 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
11 hail, 7 thunderstorm wind, 4 tornado. Local standard time, as filed.
The public reported golf ball size hail 2 miles south southwest of Happy Valley.
A trained spotter reported golf ball size hail 9 miles southwest of View.
A trained spotter observed a brief tornado touchdown in an open field.
This tornado was a brief touch down that was reported and photographed by a meteorologist from Dyess Airforce Base.
A trained spotter reported golf ball size hail 3 miles south of Funston.
Storm chasers provided video evidence and good times for this tornado. This tornado featured a brief horizontal tube and also had multiple weak looking vortices. The path of this tornado was estimated using radar data. A National Weather survey team did not find any damage with this tornado.
A trained spotter reported quarter size hail 6 miles east-southeast of Sweetwater.
According to Storm Chaser videos, this tornado was a well developed cone tornado. NWS and Emergency Management could not find any damage since this tornado remained over open fields. Therefore, it was given an EF0 rating.
A trained spotter reported quarter size hail in Haskell.
A trained spotter reported golf ball size hail in Haskell.
A trained spotter reported quarter size hail 4 miles south of Weinert.
A 58 mph wind gust was measured at the Mesonet site located 4 miles west southwest of Sterling City.
The Sterling County sheriff's office reported a metal roof ripped off a home.
A 70 mph wind gust was measured at the Mesonet station 11 miles southwest of Sweetwater.
The San Angelo ASOS measured a wind gust of 63 mph.
The Wall Mesonet station measured a wind gust of 70 mph.
A storm chaser estimated a 60 mph wind gust.
A RAWS station 3 miles east southeast of Mason measured a 62 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684928, 684929, 684930, 685452, 685447, 684931, 684932, 685442, 684934, 684933, 685446, 684937, 684938, 684939, 685436, 685437, 685438, 685439, 685440, 685441, 684940, 685443.